This is a case of an elderly patient with syncope. He is found to be in third degree heart block. The team is expected to perform an initial assessment and obtain an ECG. Upon recognizing the heart block, they should ensure IV access and place pacer pads while calling for help.
An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.
A 7-year-old male presents with wheeze, rash and increased WOB after eating a birthday cake. He has a known allergy to peanuts. The team must initiate usual anaphylaxis treatment including salbutamol for bronchospasm. The patient will then develop worsened hypotension, requiring the start of an epinephrine infusion. After this the patient will experience increased angioedema, prompting the team to consider intubation. If no paralytic is used for intubation (or if intubation is delayed), the patient will experience laryngospasm. The team will be unable to bag-mask ventilate the patient until they ask for either deeper sedation or a paralytic. If a paralytic is used, the team will be able to successfully intubate the child.
A 65-year-old female is brought to the ED with chest tightness and SOB. On arrival, she will be found to have an inferior STEMI with resultant 3rd degree heart block and hypotension. The team will be expected to initiate vasopressor support and transcutaneous pacing. However, prior to doing so, the patient will develop a VT arrest requiring ACLS care. After ROSC, the team will need to initiate transcutaneous pacing and activate the cath lab for definitive management.
A 78-year-old male presents to the emergency department with an unstable bradycardia. The patient deteriorates from a second degree, Mobitz Type II-AV block into a third degree AV block requiring ACLS protocol medications, transcutaneous pacing, and ultimately transvenous pacing until definitive management with a permanent pacemaker can be arranged.